Nebraska, 2024

Tornadoes in Nebraska, May 6, 2024

May 6, 2024 · NWS LBF · 2 events in 2 counties and zones

A potent upper level low centered over the central Rockies, with deep surface cyclogenesis, produced a line of north to south thunderstorms during the afternoon and early evening hours on April 6th. Two weak tornadoes were reported, one over central Lincoln County and the other over western Custer County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

A potent upper level low centered over the central Rockies, with deep surface cyclogenesis, produced a line of north to south thunderstorms during the afternoon and early evening hours on April 6th. Two weak tornadoes were reported, one over central Lincoln County and the other over western Custer County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at May 6, 11:55 AM CST, 58 minutes earlier. Its key messages:

  • A potent storm system crosses the region today. Strong winds and scattered thunderstorms (a few possibly severe) can be expected.
  • The severe storm risk will generally be east of Highway 83 from late this morning through the mid-afternoon hours.
  • Very strong westerly winds and low humidity values west of Highway 83 will lead to elevated fire weather concerns this afternoon.
  • An unsettled week ahead with gusty northwest winds at times along with scattered showers.
Area forecast discussion, May 6, 11:55 AM CST, 58 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
1255 PM CDT Mon May 6 2024

.KEY MESSAGES...

- A potent storm system crosses the region today. Strong winds
  and scattered thunderstorms (a few possibly severe) can be
  expected.

- The severe storm risk will generally be east of Highway 83
  from late this morning through the mid-afternoon hours.

- Very strong westerly winds and low humidity values west of
  Highway 83 will lead to elevated fire weather concerns this
  afternoon.

- An unsettled week ahead with gusty northwest winds at times
  along with scattered showers.

&&

.SHORT TERM /THROUGH TUESDAY/...
Issued at 324 AM CDT Mon May 6 2024

Potent upper level low pressure is currently centered across
northern UT and southern ID. Ahead of this feature, deep surface
cyclogenesis is underway across northeast WY. A large reservoir of
gulf moisture across the southern plains is being rapidly
transported northward on strong southerly low-level flow across the
plains. The stage is being set for a round of strong/severe
thunderstorms this afternoon and evening across the central and
southern plains.

The surface low across northeast WY will continue to deepen and move
into western SD (near Rapid City) by midday. A strong Pacific cold
front will arc southeast of low...extending roughly along Hwy 83
across Nebraska. This front will become the focus for thunderstorm
development through the afternoon across central and into eastern
Nebraska. Surface dew points ahead of the front will generally be in
the upper 50s across central and north central Nebraska. With the
increase in moisture, low clouds will be a concern in regards to
instability. Most hi-res near term models keep the lower clouds in
place across our area as the cold front advances through central and
north central Nebraska this afternoon. This will likely limit
overall instability, but it appears at least weak MLCAPE should
materialize just ahead of the advancing front. Forcing will be
strong, and expect at least some convective development along the
front, roughly along Hwy 183 in the early afternoon. The convection
appears it will quickly transition to a linear mode as it moves
eastward into south central and eastern Nebraska by late this
afternoon. The primary risk for our area looks to be damaging wind
gusts and a lesser threat for hail. The better thermodynamic
environment should reside across southern/eastern Nebraska along
with the higher severe threat. Will have to watch for any clearing
leading to more instability, but for now that doesn't appear to be
the case for our area.

The airmass behind the cold front across western Nebraska will be
quite dry as it spreads eastward from WY. As temperatures warm to
near 70F and humidity values fall an elevated fire weather threat
will develop. The spring green up is underway however, and the
threat would be for areas that still have lingering drier vegetation
where the green up has been delayed. These conditions will spread
farther east Tuesday and encompass much of the region. Again
affecting areas with a delayed green up.

The other concern will be the potential for high winds across
western and especially northwest Nebraska this afternoon into the
evening hours. Strong westerly winds will develop behind the cold
front. Sounding profiles suggest that there could be some sporadic
gusts near 55 mph mid to late afternoon into the early evening
hours. More wind Tuesday as a dry, well mixed boundary layer will
have overspread the area to the south of deep low pressure across
the northern plains. Isolated to widely scattered showers will be
possible Tuesday afternoon as cold air aloft rotates southward into
the area. Will have top watch as these showers could help mix
stronger winds aloft to the surface.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
Issued at 324 AM CDT Mon May 6 2024

An unsettled period is expected for the end of the work week. Upper
level low pressure will slowly fill and weaken Wednesday across the
northern plains. By Thursday it weakens further as it drifts
southward into Nebraska before shifting east on Friday. Breezy
northwest winds and shower chances will remain both Wednesday and
Thursday with the upper low in the area. A reinforcing cold front
will drop southeast across the area Friday as a shortwave drops
southeast from Canada toward the Great Lakes. The weekend is looking
dry with high temperatures likely into the lower 70s by Sunday.

&&

.AVIATION /18Z TAFS THROUGH 18Z TUESDAY/...
Issued at 1252 PM CDT Mon May 6 2024

VFR conditions are likely at both terminals through the forecast
period. Main concerns will be the threat for convection and
strong winds. For now, convection was developing along a line
just east of LBF to just west of TIF. This was progressively
pushing northeast away from LBF so no impacts are expected. For
VTN, isolated development in vicinity of the terminal cannot be
ruled out so have added a mention for a brief period this
afternoon before exiting. Thereafter, winds shifting to the west
will gust as high as 50 mph, strongest at VTN, and likely last
through the evening. As this occurs, mid-level clouds will
stream into the area but expectation is for ceilings to be at or
above 10kft AGL.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.

&&

SHORT TERM...Taylor
LONG TERM...Taylor
AVIATION...NMJ
Hazardous weather outlook, May 6, 10:53 AM CST, 2 hours before
Hazardous Weather Outlook
National Weather Service North Platte NE
1153 AM CDT Mon May 6 2024

NEZ004>010-022>029-035>038-056>059-069>071-094-070100-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant-
Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan-
Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
1153 AM CDT Mon May 6 2024 /1053 AM MDT Mon May 6 2024/

This Hazardous Weather Outlook is for portions of western and north
central Nebraska.

.DAY ONE...This afternoon and tonight.

Scattered thunderstorms are likely this afternoon, mainly across
areas east of Highway 83. A few storms may become severe with damaging
winds. Isolated storms capable of large hail are possible and a
tornado or two may form.

Strong winds continue today with gusts of 40 to 50 mph. Locally
higher gusts are possible across the western Sandhills.

Elevated fire weather conditions are expected across southwest
Nebraska this afternoon. The concern is humidity around 15 percent
and winds gusting to 40 mph.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Elevated fire weather conditions are expected across much of western
and north central Nebraska Tuesday afternoon. The concern is
humidity below 20 percent and wind gusts to 35 mph.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed primarily along and east of
Highway 83.

In the hours before

Special weather statement, May 6, 11:09 AM CST, 1 hour 44 minutes before
Special Weather Statement
National Weather Service North Platte NE
1209 PM CDT Mon May 6 2024

NEZ059-061800-
Lincoln NE-
1209 PM CDT Mon May 6 2024

...Brief Landspout Tornadoes Possible...

At 1206 PM CDT, conditions are becoming favorable for the development
of landspout tornadoes in and close to the highlighted area. However,
at this time it is unknown which if any storm would produce a
landspout. Any landspouts which develop are expected to pose a
limited threat.

Locations impacted include...
North Platte, Maxwell, North Platte Airport, Keith, and Cottonwood
Canyon State Wildlife Management Area.

This includes the following highways...
 Interstate 80 in Nebraska between mile markers 179 and 195.
 Highway 83 between mile markers 88 and 103.

Landspout tornadoes can form with a developing thunderstorm before
rain, hail, and even thunder is observed. Landspout tornadoes are not
usually associated with a wall cloud and are often difficult to
detect with weather radar.

&&

A Tornado Watch remains in effect until 700 PM CDT for southwestern
Nebraska.

LAT...LON 4074 10046 4074 10070 4138 10076 4137 10042

JWS
Local storm report, May 6, 11:25 AM CST, 1 hour 28 minutes before
Preliminary Local Storm Report
National Weather Service North Platte NE
1225 PM CDT Mon May 6 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     Landspout        8 N Wellfleet           40.87N 100.71W
05/06/2024                   Lincoln            NE   Public

            Photo of landspout received from Public.

&&

ARV

The radar

The North Platte radar (KLNX), 120 km away, was scanning. The volume nearest the first event began at 18:55 UTC.

Open the radar archive at this moment

Event by event

2 tornado. Local standard time, as filed.

Tornado, Lincoln

When
May 6, 12:53 PM CST to 1:02 PM CST
Where
Lincoln County, 9.12 mi N of Wellfleet to 9.9 mi NNE of Wellfleet
Rating
EF0
Path length
0.87 mi
Path width
10 yd
Reported by
Public
Coordinates
40.880, -100.700

Tree damage was minor. A dead tree was uprooted. The tornado placed the tree on the fence to the east.

Tornado, Custer

When
May 6, 5:40 PM CST to 5:41 PM CST
Where
Custer County, 3.79 mi NW of Arnold
Rating
EFU
Path length
0.1 mi
Path width
1 yd
Reported by
Public
Coordinates
41.470, -100.250

Video and photographic evidence of a weak tornado. Location is estimated based off of verbal accounts. There was very little WSR-88d reflectivity to go off of.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2024Every state in 2024This day in weather historyThe tornado archive for Nebraska, 2024Warnings in Nebraska, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1215353, 1215350.